Hyperbolic Conservation Laws and L2

  • Barbara Lee Keyfitz
  • Hao Ying


Taking as background the fact that conservation laws in a single space variable are well-posed in the space of functions of bounded variation, while multidimensional systems enjoy short-time well-posedness in Sobolev spaces Hs, we attempt to resolve the discrepancies between these two theories by exploring what can be said about stability of one-dimensional systems in L2. We summarize some positive results for special cases, and also show by a conterexample that there is no straightforward way to resolve the difficulty.



In a different context, Feride Tığlay suggested the idea of looking for bounds of the form (17). We are indebted to her and to John Holmes for helpful conversations about this problem.


  1. 1.
    Adimurthi, Ghoshal, S.S., Gowda, G.D.V.: L p stability for entropy solutions of scalar conservation laws with strict convex flux. J. Differ. Equ. 256, 3395–3416 (2014)Google Scholar
  2. 2.
    Brenner, P.: The Cauchy problem for symmetric hyperbolic systems in L p. Math. Scand. 19, 27–37 (1966)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bressan, A.: Hyperbolic Systems of Conservation Laws: The One-Dimensional Cauchy Problem. Oxford University Press, Oxford (2000)Google Scholar
  4. 4.
    Dafermos, C.M.: Entropy and the stability of classical solutions of hyperbolic systems of conservation laws. In: Ruggeri, T. (ed.) Recent Mathematical Methods in Nonlinear Wave Propagation (Montecatini Terme, 1994), pp. 48–69. Springer, Berlin (1996)Google Scholar
  5. 5.
    Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics. Springer, Berlin (2000)Google Scholar
  6. 6.
    Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations. Commun. Pure Appl. Math. 18, 95–105 (1965)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Holmes, J., Keyfitz, B.L., Tığlay, F.: Nonuniform dependence on initial data for compressible gas dynamics: the Cauchy problem on \({\mathbb R}^2\). SIAM J. Math. An. (to appear)Google Scholar
  8. 8.
    Hopf, E.: The partial differential equation u t + uu x = μu xx. Commun. Pure Appl. Math. III, 201–230 (1950)Google Scholar
  9. 9.
    John, F.: Formation of singularities in one-dimensional nonlinear wave propagation. Commun. Pure Appl. Math. XXVII, 377–405 (1974)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Kato, T.: The Cauchy problem for quasi-linear symmetric hyperbolic systems. Arch. Ration. Mech. Anal. 58, 181–205 (1975)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Keyfitz, B.L., Tığlay, F.: Nonuniform dependence on initial data for compressible gas dynamics: the periodic Cauchy problem. J. Differ. Equ. 263, 6494–6511 (2017)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Kružkov, S.N.: First-order quasilinear equations in several independent variables. Math. USSR-Sb. 10, 217–243 (1970)CrossRefGoogle Scholar
  13. 13.
    Lax, P.D.: Hyperbolic systems of conservation laws, II. Commun. Pure Appl. Math. X, 537–566 (1957)Google Scholar
  14. 14.
    Leger, N.: L 2 estimates for shock solutions of scalar conservation laws using the relative entropy method. Arch. Ration. Mech. Anal. 199, 761–778 (2011)Google Scholar
  15. 15.
    Leger, N., Vasseur, A.: Relative entropy and the stability of shocks and contact discontinuities for systems of conservation laws with non-bv perturbations. Arch. Ration. Mech. Anal. 201, 271–302 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Leray, J., Ohya, Y.: Equations et systémes non-linéaires, hyperboliques non-stricts. Math. Ann. 170, 167–205 (1967)Google Scholar
  17. 17.
    Littman, W.: The wave operator and L p norms. J. Math. Mech. 12, 55–68 (1963)Google Scholar
  18. 18.
    Majda, A.: Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables. Springer, New York (1984)CrossRefGoogle Scholar
  19. 19.
    Oleı̆nik, O.A.: Discontinuous solutions of nonlinear differential equations. Am. Math. Soc. Transl. (2) 26, 95–172 (1963)Google Scholar
  20. 20.
    Rauch, J.: BV estimates fail in most quasilinear hyperbolic systems in dimensions greater than one. Commun. Math. Phys. 106, 481–484 (1986)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Serre, D.: Systems of Conservation Laws. 1: Hyperbolicity, Entropies, Shock Waves. Cambridge University Press, Cambridge (1999). Translated from the French original by I. N. SneddonGoogle Scholar
  22. 22.
    Serre, D., Vasseur, A.F.: L 2-type contraction for systems of conservation laws. J. Éc. Polytech. Math. 1, 1–28 (2014)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Taylor, M.E.: Partial Differential Equations III: Nonlinear Equations. Springer, New York (1996)Google Scholar
  24. 24.
    Texier, B., Zumbrun, K.: Entropy criteria and stability of extreme shocks: a remark on a paper of Leger and Vasseur. Proc. Am. Math. Soc. 143, 749–754 (2015)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Triebel, H.: Interpolation Theory, Function Spaces, Differential Operators. Barth, Heidelberg (1995)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Mathematics DepartmentThe Ohio State UniversityColumbusUSA
  2. 2.Bank of AmericaCharlotteUSA

Personalised recommendations